Alert archive / North Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 76, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 3, 2016, 7:25 PM EDT for Cumberland County, Hoke County, North Carolina. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2016, 7:25 PM EDT (23:25 UTC)
- Expired
- May 3, 2016, 8:00 PM EDT
- In force
- 35 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Cumberland County, NC, Hoke County, NC
The radar
The Raleigh/Durham radar (KRAX), 88 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 7:35 PM EDT | HAIL 1.25 | 4 Wsw Rockfish, NC | |
| May 3, 8:10 PM EDT | HAIL 1 | 4 Wsw Cedar Creek, NC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 2:52 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 535 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
824
WUUS52 KRAH 032325
SVRRAH
NCC051-093-040000-
/O.NEW.KRAH.SV.W.0076.160503T2325Z-160504T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
725 PM EDT TUE MAY 3 2016
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN HOKE COUNTY IN CENTRAL NORTH CAROLINA...
SOUTHERN CUMBERLAND COUNTY IN CENTRAL NORTH CAROLINA...
* UNTIL 800 PM EDT
* AT 724 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
TOBERMORY...OR 14 MILES NORTHEAST OF LUMBERTON...MOVING EAST AT 35
MPH. ANOTHER SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF
RAEFORD... MOVING EAST AT 35 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...RAEFORD...ANTIOCH...HOPE MILLS...EASTOVER...STEDMAN...
AUTRYVILLE...ROCKFISH...CEDAR CREEK AND VANDER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3490 7894 3495 7904 3484 7918 3486 7920
3503 7927 3511 7864 3509 7867 3499 7864
3491 7854 3490 7855 3486 7849 3485 7851
3485 7883 3483 7890
TIME...MOT...LOC 2324Z 256DEG 28KT 3483 7890
HAIL...1.00IN
WIND...<50MPH
$$
PWBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:35 PM EDT, 3 hours 50 minutes earlier.
Area forecast discussion, May 3, 3:35 PM EDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 335 PM EDT TUE MAY 3 2016 .SYNOPSIS... A SERIES OF MID LEVEL LOW PRESSURE SYSTEMS WILL CROSS CENTRAL NC THROUGH WEDNESDAY NIGHT...BRINGING ROUNDS OF SCATTERED SHOWERS AND THUNDERSTORMS TO CENTRAL NC. MUCH COOLER AIR WILL SETTLE OVER THE REGION FOR THE LATER HALF OF THE WORK WEEK. && .NEAR TERM /THROUGH TONIGHT/... AS OF 335 PM TUESDAY... ANOTHER POTENTIALLY ACTIVE PERIOD OF AFTERNOON-EVENING SCATTERED CONVECTION. UNLIKE MONDAY WHEN SHEAR WAS RATHER WEAK...THE INTRODUCTION OF MID LEVEL JET IN THE 15000-18000FT LAYER WILL ENHANCE EFFECTIVE BULK SHEAR VALUES AROUND 50KTS. WHILE SBCAPE VALUES MAY NOT BE AS ROBUST AS MONDAY AFTERNOON (~3500 J/KG)...STILL EXPECT RESPECTABLE VALUES IN THE 2000-2500 J/KG RANGE (PER 12Z GFS) IN SPITE OF THE DELAY IN SOLAR HEATING DUE TO EXTENSIVE MORNING CLOUDS/AREAS OF RAIN. THE APPROACH OF A S/W EXITING THE TN VALLEY THIS AFTERNOON SHOULD AID IN THE INITIATION OF SCATTERED CONVECTION IN THE WESTERN PIEDMONT PRIOR TO 20Z/4 PM. EXPECT STORM STRUCTURE TO BE MULTI- CELLULAR INITIALLY WITH A MARGINAL HAIL THREAT. AFTER 22Z...AS MID LEVEL SHEAR INCREASES AND LOWER ATMOSPHERE REACHES MAX INSTABILITY...SHOULD SEE STORMS EVOLVE INTO BROKEN LINE SEGMENTS WITH BOWING SEGMENTS EXHIBITING DAMAGING WIND POTENTIAL. THIS SEVERE WEATHER THREAT SHOULD BEGIN TO DECREASE AFTER 2Z AS ATMOSPHERE BEGINS TO STABILIZE THOUGH DYNAMICS ALOFT WILL SUPPORT SCATTERED CONVECTION THROUGH THE COASTAL PLAIN WELL INTO THE EVENING HOURS. AFTER 06Z...ADDITIONAL SHOWERS SHOULD DEVELOP OVER THE NW THIRD OF THE FORECAST AREA AS ANOTHER S/W DROPS SEWD INTO THE MID ATLANTIC FROM THE OH VALLEY. LOW LEVEL WLY FLOW WILL BEGIN TO ADVECT A DRIER LOW LEVEL AIR MASS INTO THE REGION LATE TODAY AND MORE SO TONIGHT. THIS WILL BE MADE EVIDENT AS SFC DEWPOINTS LOWER INTO THE MID 50S N THE NW LATE THIS EVENING...WITH DEWPOINTS IN THE 50S ACROSS THE ENTIRE PIEDMONT PRIOR TO DAYBREAK. MIN TEMPS MID 50S NW TO LOWER 60S SE. && .SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/... AS OF 335 PM TUESDAY... L/W TROUGH BEGINS ITS AMPLIFICATION ACROSS THE EASTERN U.S. WITH A PAIR OF DECENT S/WS DIVING SEWD ACROSS THE OH VALLEY INTO THE SE U.S. THE LEAD S/W WILL CROSS OUR REGION LATE WED AM-WED AFTERNOON...FOLLOWED BY THE OTHER WEDNESDAY EVENING. THE COOL POOL OF AIR ALOFT ASSOCIATED WITH THESE FEATURES WILL INCREASE MID LEVEL LAPSE RATES WEDNESDAY AFTERNOON AROUND 6.5 DEG C/KM. IN CONJUNCTION WITH AFTERNOON HEATING AND AVAILABLE MOISTURE...THIS SHOULD LEAD TO THE DEVELOPMENT OF LOW TOPPED CONVECTION. PLAN TO KEEP COVERAGE NO MORE THAN 40-50 PERCENT AND MAINLY LIMITED TO THE NE HALF OF THE FORECAST AREA. WITH FREEZING LEVEL BETWEEN 8500-9500 FT...CELLS THAT GROW UP TO 18K-20K FT HAVE THE POTENTIAL TO PRODUCE SMALL HAIL. SLIGHTLY COOLER HIGH TEMPS EXPECTED WEDNESDAY UNDERNEATH THE AMPLIFYING UPPER TROUGH. HIGH TEMPS LOW-MID 70S. THREAT FOR SHOWERS PERSIST INTO WEDNESDAY NIGHT WITH COVERAGE BEST IN THE NW THIRD OF THE CWA. MIN TEMPS LOW-MID 50S. && .LONG TERM /THURSDAY THROUGH TUESDAY/... AS OF 220 PM TUESDAY... A HIGHLY AMPLIFIED BUT RELATIVELY SHORT-LIVED OMEGA BLOCK WILL DEVELOP OVER THE EASTERN CONUS AS A STRONG SHORTWAVE OVER THE NORTHERN GREAT LAKES DIVES SOUTH THROUGH THE OHIO VALLEY TO BOTTOM OUT OVER ATLANTIC COAST ON THURSDAY AND FRIDAY. INITIAL SURGE OF COLD AIR ADVECTION WILL BE EARLY THURSDAY...PRODUCING SHOWERS... ESPECIALLY ACROSS THE NORTHERN TIER OF THE STATE... THURSDAY AND THURSDAY NIGHT. HIGHS THURSDAY WILL TOP OUT IN THE MID 60S ACROSS THE NORTH TO AROUND 70 SOUTHEAST. LOWS WILL BOTTOM OUT IN THE LOW TO MID 40S THURSDAY NIGHT. THE CUTOFF LOW ROTATES AROUND AND BEGINS TO LIFT OUT OF THE UPPER TROF THURSDAY NIGHT AND SHOWERS WILL BE FEWER IN NUMBER AND FOCUSED ON THE NORTHEAST FRIDAY...AND ENDING IN THE FAR NORTHEAST BY SATURDAY MORNING. HIGHS FRIDAY WILL REMAIN WELL BELOW NORMAL...FROM MID 60S ACROSS THE NORTHERN TIER TO VERY LOW 70S ACROSS THE SOUTH. A SECOND SHORTWAVE DIVING SOUTH IN THE AMPLIFIED NORTHWEST FLOW PUSHES A DRY AND WEAK FRONT BRIEFLY SOUTH OF THE AREA LATE SUNDAY. THE MAIN IMPACT FROM THIS SHORTWAVE...HOWEVER...WILL BE TO SHIFT THE OMEGA BLOCK EASTWARD...ALLOWING THE WEST RIDGE LOBE OF THE BLOCK TO EDGE EAST OVER THE AREA...WITH AN ACCOMPANYING WARMING TREND... EARLY NEXT WEEK. ALL TOLD...DRY WEATHER SATURDAY THROUGH TUESDAY WITH HIGHS WARMING FROM THE MID 70S SATURDAY TO LOWER 80S SUNDAY AND MONDAY...TO MOSTLY MID 80S TUESDAY. MORNING LOWS WILL FOLLOW THE TREND...FROM LOW 50S SATURDAY MORNING TO THE LOWER 60S BY TUESDAY MORNING. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... AS OF 145 PM TUESDAY... VARIABLE AVIATION CONDITIONS ACROSS CENTRAL NC...WAVERING BETWEEN VFR AND MVFR DUE TO CEILINGS...WILL PERSIST THROUGH MOST OF THE AFTERNOON...WITH A GENERAL TREND TOWARD VFR BY EVENING. AS THE ATMOSPHERE CONTINUES TO DESTABILIZE DUE TO AFTERNOON HEATING AND THE APPROACH OF AN MID LEVEL DISTURBANCE...SCATTERED-NUMEROUS SHOWERS AND A FEW STRONG/SEVERE STORMS WILL ERUPT BY MID AFTERNOON IN THE WESTERN PIEDMONT...SPREADING EAST BY 22Z-00Z. THE STRONGER STORMS WILL PRODUCE LARGE AND WIND GUSTS AROUND 50-55KTS. THE THREAT FOR STORMS WILL DECREASE AFTER 01Z THOUGH A FEW SHOWERS WILL PERSIST WELL INTO THE NIGHT. AVIATION CONDITIONS WILL REMAIN HIGHLY VARIABLE AS AN AREA OF LOW PRESSURE ALOFT WILL CAUSE PERIODS OF UNSETTLED WEATHER AND ATTENDANT SUB VFR CEILINGS THROUGH FRIDAY. VFR PARAMETERS ASSOCIATED WITH AN AREA OF HIGH PRESSURE WILL RETURN TO CENTRAL NC FOR THE WEEKEND. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...WSS NEAR TERM...WSS SHORT TERM...WSS LONG TERM...MLM AVIATION...WSS
Hazardous weather outlook, May 3, 2:57 PM EDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 257 PM EDT TUE MAY 3 2016 NCZ007>011-021>028-038>043-073>078-083>086-088-089-040930- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 257 PM EDT TUE MAY 3 2016 ...SEVERE THUNDERSTORM WATCH 140 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SCATTERED TO NUMEROUS THUNDERSTORMS...INCLUDING SOME SUPERCELLS CAPABLE OF PRODUCING LARGE HAIL UP TO TWO INCHES IN DIAMETER...ARE EXPECTED TO MOVE EAST ACROSS CENTRAL NC THIS AFTERNOON THROUGH THIS EVENING. DAMAGING WIND GUSTS WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 3, 6:35 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
635 PM EDT TUE MAY 3 2016
NCZ086-088-032330-
CUMBERLAND NC-HOKE NC-
635 PM EDT TUE MAY 3 2016
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHWESTERN
CUMBERLAND AND SOUTHEASTERN HOKE COUNTIES UNTIL 730 PM EDT...
AT 635 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RAEFORD...MOVING NORTHEAST AT 30 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...RAEFORD...ANTIOCH...HOPE MILLS...ROCKFISH...BOWMORE AND
SILVER CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FOR
CENTRAL NORTH CAROLINA.
LAT...LON 3496 7936 3511 7887 3486 7873 3485 7892
3490 7894 3495 7904 3485 7917 3484 7933
TIME...MOT...LOC 2235Z 245DEG 25KT 3494 7918
30Local storm report, May 3, 6:41 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
641 PM EDT TUE MAY 3 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 3 SSE ELLERBE 35.03N 79.73W
05/03/2016 E1.00 INCH RICHMOND NC EMERGENCY MNGR
QUARTER SIZE HAIL NEAR GREEN LAKE ROAD AND
COUNTRY LANE
&&
KRDLocal storm report, May 3, 6:59 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
659 PM EDT TUE MAY 3 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 2 NW FLOWERS 35.67N 78.38W
05/03/2016 E1.00 INCH JOHNSTON NC NWS EMPLOYEE
&&
KRDLocal storm report, May 3, 7:08 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
708 PM EDT TUE MAY 3 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 2 NW HOPE MILLS 35.00N 78.98W
05/03/2016 E1.00 INCH CUMBERLAND NC PUBLIC
QUARTER SIZE HAIL NEAR HIGHWAY 162 AND
FISHER ROAD
&&
KRDLocal storm report, May 3, 7:18 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
718 PM EDT TUE MAY 3 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL KENLY 35.59N 78.13W
05/03/2016 E1.50 INCH JOHNSTON NC PUBLIC
&&
KRDLocal storm report, May 3, 7:23 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
723 PM EDT TUE MAY 3 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL ROCKFISH 34.98N 79.07W
05/03/2016 E1.00 INCH HOKE NC PUBLIC
&&
KRDThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 9:53 PM EDT | Special Weather Statement | RAH | Forsyth, Guilford | 67 min |
| May 2, 10:18 PM EDT | Areal Flood Advisory | RAH | Forsyth | 3 hr |
| May 2, 11:03 PM EDT | Areal Flood Advisory | RAH | Guilford | 3 hr |
| May 3, 4:21 AM EDT | Special Weather Statement | RAH | Sampson | 54 min |
| May 3, 3:00 PM EDT | Special Weather Statement | RAH | Davidson, Forsyth | 60 min |
| May 3, 3:42 PM EDT | Special Weather Statement | RAH | Guilford | 63 min |
| May 3, 4:11 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Guilford, Randolph | 34 min |
| May 3, 4:35 PM EDT | Special Weather Statement | RAH | Montgomery | 40 min |
| May 3, 4:36 PM EDT | Special Weather Statement | RAH | Davidson | 54 min |
| May 3, 4:44 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Orange | 46 min |
| May 3, 5:20 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Durham, Orange, Wake | 40 min |
| May 3, 5:30 PM EDT | Special Weather Statement | RAH | Anson, Davidson, Montgomery, Randolph, Stanly | 60 min |
| May 3, 5:51 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Richmond | 39 min |
| May 3, 5:56 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 49 min |
| May 3, 6:31 PM EDT | Severe Thunderstorm Warning | RAH | Richmond, Scotland | 44 min |
| May 3, 6:35 PM EDT | Special Weather Statement | RAH | Hoke | 55 min |
| May 3, 6:35 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wake | 55 min |
| May 3, 7:07 PM EDT | Severe Thunderstorm Warning | RAH | Wayne, Wilson | 53 min |
| May 3, 7:39 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Montgomery, Randolph, Stanly | 66 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.